Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 134, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2004, 5:35 PM MDT for Grant County, Morton County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 1, 2004, 6:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 4:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 012335 SVRBIS NDC037-059-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 635 PM CDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 730 PM CDT(630 PM MDT) * AT 635 PM CDT(535 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GLEN ULLIN...OR ABOUT 47 MILES EAST OF DICKINSON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALMONT AROUND 655 PM CDT NEW SALEM AROUND 700 PM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4698 10195 4659 10190 4652 10091 4698 10106 $$ WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:10 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 1:10 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 210 PM CDT SUN AUG 1 2004 .SHORT TERM... MID SUMMER BOUNDARY LAYER HEAT AND MOISTURE...UNDER SOUTHWARD DEPRESSED WESTERLIES... WILL BRING AN ACTIVE PERIOD AS NUMEROUS RIPPLES IN THE FLOW AND SURFACE BOUNDARIES ACT AS TRIGGERS FOR CONVECTION. THE BROADER PICTURE HAS AN UPPER LEVEL RIDGE BUILDING OVER THE ROCKIES AND THEN MOVING EAST INTO THE PLAINS...BUT ITS DRYING EFFECTS WILL NOT BE FELT IN NORTH DAKOTA UNTIL THE MIDDLE OF THE WORK WEEK. .LONG TERM... H500 RIDGE EXTENDS FROM SASKATCHEWAN TO WRN NEBRASKA ON THURSDAY AND BUILDS EAST OVER THE DAKOTAS BY FRIDAY. WILL KEEP POPS OUT FOR THESE 2 DAYS...BUT BY FRIDAY NIGHT THE RIDGE BREAKS DOWN AS LARGE H500 LOW MOVES INTO THE WESTERN DAKOTAS FROM BC/WA/OR. WILL GO WITH PREVIOUS FORECAST WITH PRECIP CHANCES FRIDAY NIGHT AND SATURDAY...AS H500 LOW LIFTS NORTHEASTWARD BY SATURDAY NIGHT AND SURFACE COLD FRONT HAS MOVED EASTWARD INTO THE RED RIVER VALLEY. AFTER THIS FEATURE THE LARGE SYNOPTIC SCALE H500 RIDGE BUILDS OVER THE WESTERN CONUS FOR DRY WEATHER ON SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && LEBLANG/VINING
Hazardous weather outlook, Aug 1, 3:22 AM MDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT SUN AUG 1 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020921- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 422 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON AS SURFACE LOW DEVELOPS OVER WESTERN NORTH DAKOTA AND EASTERN MONTANA. SOME THUNDERSTORMS COULD REACH SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 1, 5:16 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 S MOTT 46.29N 102.32W
08/01/2004 1.00 INCH HETTINGER ND TRAINED SPOTTER
&&
VJRLocal storm report, Aug 1, 5:31 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 14 NE HAYNES 46.12N 102.26W
08/01/2004 1.00 INCH ADAMS ND TRAINED SPOTTER
GROUND WHITE WITH HAIL
&&
VJRThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:13 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 62 min |
| Aug 1, 4:56 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 64 min |
| Aug 1, 5:23 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.